Missouri, 2001

Flooding in Missouri, May 11 to 13, 2001

May 11 to 13, 2001 · NWS EAX · 6 events in 6 counties and zones

Heavy rainfall on May 11th caused minor flooding for the Blackwater River at Valley City and Blue Lick, Wakenda Creek at Carrollton, Big Creek in Blairstown, South Grand River at Urich, Crooked River at Richmond, Platte River at Agency and Grand River at Sumner.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rainfall on May 11th caused minor flooding for the Blackwater River at Valley City and Blue Lick, Wakenda Creek at Carrollton, Big Creek in Blairstown, South Grand River at Urich, Crooked River at Richmond, Platte River at Agency and Grand River at Sumner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 11, 1:22 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, May 11, 1:22 AM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
222 AM CDT FRI MAY 11 2001

0700 UTC MTR DATA STILL SHWS CD FNT ALG MO IA BORDER. STRONGEST
CNVTN HAS ADVANCED WELL TO SOUTH OF FNT AND XTNDS ALG MO RVR FM MKC
TO BOONVILLE. WV LOOP SHWS UPR TROPOSPHERIC SHRT WV AXIS PUSHING ACR
CWA AT THE PRESENT TIME AND PROFILER 850 HPA WNDS INDICATE SOME
VEERING TAKING PLACE OVR CNTL KS SO CELLS HAVE BEEN MVG AT A
SLIGHTLY FASTER SPEED LAST 2 HRS. WITH +12 850 HPA DEW PTS IN PLACE
OVR RGN CELLS HAVE A HISTORY OF PRODUCING 1-2 INCHES OF RAINFALL
WITHIN AN HR LOCALLY AND XPCT THIS TREND TO CONTINUE THUR ERLY AM
HRS. MOST FLASH FLOOD GUIDANCE CLOSE TO 1.5 INCHES AND SINCE THIS
TARGET ONLY ANTICIPATED TO BE REACHED ON A LOCAL BASIS WILL NOT
ISSUE HEADLINE. WILL CONT TO CARRY +RA IN ZNS AND CLOSELY MONITOR
SRN CWA RVRS AS HEADWATER GUIDANCE ARND 1.2 INCHES AT SVRL FCST PTS.
-4 LI'S STILL INDICATED BY LAPS DATA BHD INITIAL LN OF CNVTN AND
NUMEROUS PULSE TYPE CELLS CONT TO DVLP ALG HIGHWAY 36 CORRIDOR FM
STJ TO MACON. WITH XCPTN OF XTRM NW MO WILL CARRY PCPN FOR FIRST
HALF OF INITIAL FCST PRD IN ZONES.

MODELS FCST DRIER AIR TO PUSH IN LTR TDY AND TNGT. WITH CLDS THIS AM
AND WEAK CAA COMMENCING THIS PM THINK TEMPS SHLD END UP 8-10 DEG
COOLER THAN PERSISTANCE. GUIDANCE AND CRNT TEMP FCST APPR TO HAVE
HANDLE ON SITUATION OVR SRN ZNS BUT MAY NEED TO BE BUMPER UP A TAD
IN N WHERE MORE SUN XPTD.

DRY FCST GOING ATTM FOR SAT NITE/SUN BUT ETA/MESO ETA SHOWING
POTENITAL FOR MCS DVLPMNT OVR NRN PLNS SAT NITE WITH DECENT
DIFFERENTIAL ADVT FCST AND QPF OUTPUT OVR NRN MO BY 1200 UTC SUN.
MESO ETA SHWS STG THETA-E ADVT ACR IA BET 0900-1200 UTC SUN. WILL
NOT INSERT PCPN OR TNDR ATTM BUT DAY CREW WILL HAVE TO CLOSE LK AT
SITUATION. OTHERWSIE XTND PRDS OF FCST LK FINE. LATEST RUN OF
CANADIAN MODEL SHWS PTN TRANSITIONING BACK TO RIDGING IN ERN U.S.
AND TgROUGHINESS IN WEST BY MIDWK.

.EAX...
KS...NONE
MO...NONE

BODNER

In the hours before

Local storm report, May 11, 12:11 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
111 AM CDT FRI MAY 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    PLATTSBURG                MO   .75 INCH HAIL
05/11/01   CLINTON                        PEA TO DIME SIZE HAIL
                                          REPORTED IN THE
                                          NORTHERHN PART OF THE
                                          CITY.
Special weather statement, May 11, 5:00 AM CST, 1 hour before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI MAY 11 2001

...THUNDERSTORMS WILL END THIS MORNING...

FORECAST: THUNDERSTORMS...SOUTHEAST OF AN OTTAWA KANSAS TO MACON
MISSOURI LINE....WILL END BY MID MORNING. LOCALLY HEAVY RAINFALL
WILL ACCOMPANY SEVERAL OF THESE THUNDERSTORMS. TO THE NORTHWEST OF
THIS LINE...DRY CONDITIONS ARE FORECAST TODAY.

DISCUSSION: A COLD FRONT OVER NORTHERN MISSOURI THIS MORNING WILL
SWEEP THROUGH THE REMAINDER OF THE OUTLOOK AREA TODAY. DRIER AND MORE
STABLE CONDITIONS WILL FOLLOW THE FRONT THROUGH TONI,GHT.

OUTLOOK:  THUNDERSTORMS ARE EXPECTED AGAIN AS EARLY AS SUNDAY NIGHT
OVER FAR NORTHERN MISSOURI...AND THEN OVER THE ENTIRE REGION ON
MONDAY AND TUESDAY OF NEXT WEEK.

BODNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Johnson

When
May 11, 6:00 AM CST to May 12, 3:00 AM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Flood, Saline

When
May 11, 6:00 AM CST to May 12, 6:00 AM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Flood, Ray

When
May 11, 6:00 AM CST to May 12, 6:00 AM CST
Where
Ray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Flood, Buchanan

When
May 11, 6:00 AM CST to May 12, 6:00 AM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Flood, Carroll

When
May 11, 7:00 AM CST to 11:00 PM CST
Where
Carroll forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Flood, Chariton

When
May 11, 8:00 AM CST to May 13, 8:00 AM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245907, 5245908, 5245909, 5245911, 5245910, 5245912.